Utah, 2013Winter Weather in Utah, February 23 to 24, 2013
February 23 to 24, 2013 · NWS GJT · 1 event in 1 county or zone
A moist Pacific trough and associated cold front moved through eastern Utah and brought significant snow to the Eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough and associated cold front moved through eastern Utah and brought significant snow to the Eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 10:07 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Feb 23, 10:07 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 AM MST SAT FEB 23 2013
.UPDATE...
ISSUED AT 1007 AM MST SAT FEB 23 2013
THE BAND OF PRE-FRONTAL WARM ADVECTION CLOUDS AND PRECIP WILL
CONTINUE SPREADING ACROSS THE AREA FROM WEST TO EAST THE REST OF
THIS MORNING AND EARLY AFTERNOON. THE PRECIP SHOULD REMAIN NORTH
OF THE BOOKCLIFFS WHERE THE BEST LIFT IS EVIDENT ON SATELLITE
IMAGERY. THERE SHOULD BE A BREAK OF A FEW HOURS BEFORE THE MAIN
BAND OF PRECIPATION AND THE GUTS OF THIS NEXT STORM MOVE OVER THE
AREA LATE THIS AFTERNOON AND THIS EVENING. BELIEVE THE CONVECTIVE
NATURE OF THE PRECIP WITH THIS STORM WILL PRODUCE INTENSE BRIEF
BURSTS OF PRECIP WITH THE FRONT...TRANSITIONING TO A NW
OROGRAPHICS AND WRAP-AROUND PRECIP EVENT OVER NIGHT. HAVE
INCREASED AREAL COVERAGE OF PRECIP FOR THE REST OF TODAY OVER NW
CO AND NE UT.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 453 AM MST SAT FEB 23 2013
SNOW HAS CONTINUED AT MT WARNER IN THE PARK RANGE EARLY THIS
MORNING. FEEL THIS IS GENERALLY LOCALIZED IN THE WESTERLY
FLOW...BUT THIS AREA MAY NOT SEE MUCH OF A BREAK BEFORE THE NEXT
SYSTEM BRINGS ANOTHER ROUND OF SNOW TO THE REGION. ALSO EXPECT THE
OTHER NORTHERN MOUNTAINS WILL SEE SNOW DEVELOP OR SPREAD IN
COVERAGE THROUGHOUT THE MORNING AS THIS UPCOMING STORM APPROACHES.
THE APPROACHING LOW PRESSURE TROUGH DROPPED INTO THE PACIFIC
NORTHWEST LAST EVENING AND HAS SPREAD INTO ID EARLY THIS MORNING.
THIS STORM PROMISES TO BRING SIGNIFICANT SNOWFALL TO THE MOUNTAINS
WITH ACTIVITY RAMPING UP BY THE AFTERNOON. AN ASSOCIATED COLD
FRONT WILL DROP FROM THE WEST-NORTHWEST INTO EASTERN UT AND THE
NORTHWEST CORNER OF CO LATE THIS AFTERNOON...THEN MOVE ACROSS THE
REMAINDER OF THE FORECAST AREA THROUGH THE EVENING. IN ADDITION...
THE UPPER JET NOSES INTO WESTERN CO BY MIDDAY...PROVIDING GOOD
UPPER LEVEL SUPPORT AND AIDING THE SOUTHWEST OROGRAPHICS. THE
COMBINATION OF THE APPROACHING COLD FRONT...AND THE STRONG WINDS
ALOFT WILL RESULT IN GUSTY SOUTHWEST WINDS AT THE SURFACE UNTIL
THE FRONT PASSES...ESPECIALLY OVER THE EXPOSED HIGHER TERRAIN.
ALSO A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED ALONG THE FRONT
LATE LAST NIGHT THROUGH EARLY THIS MORNING ACROSS OR AND ID.
THEREFORE HAVE ADDED A MENTION OF THUNDERSTORMS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING OVER THE WESTERN PORTION...IN
PROXIMITY TO THE FRONT. EXPECT THAT THE HEAVIEST SNOW WILL
ACCOMPANY THE FRONT. WHILE PRECIPITATION MAY BEGIN AS RAIN IN SOME
OF THE LOWER VALLEYS...THIS SHOULD BE SHORT-LIVED. BY MID EVENING
ALL SHOWERS WILL BE SNOW.
ONCE THE FRONT PASSES...SNOWFALL WILL CONTINUE ACROSS MUCH OF THE
AREA AS THE UPPER TROUGH FOLLOWS. THE 500 MB LOW WILL DROP ALONG
THE UT/CO BORDER FROM THE WY BORDER AT 06Z SUN...TO THE FOUR
CORNERS AT 18Z. THIS WILL BRING A -30 COLD POOL ALOFT OVER THE
AREA. HOWEVER THE COLDEST AIR ALOFT LOOKS LIKE IT WILL SKIRT
FIRST AROUND THE WESTERN...THEN SOUTHERN BORDERS JUST OUTSIDE OUR
FORECAST AREA. DURING THIS PHASE OF THE STORM...THE NORTHWEST TO
NORTH FACING SLOPES WILL BECOME FAVORED. SNOW WILL DIMINISH FROM
THE WEST THROUGH SUNDAY...LINGERING THROUGHOUT THE DAY OVER THE
COLORADO MOUNTAINS...ESPECIALLY NEAR THE DIVIDE. FOR NOW HAVE LEFT
THE WINTER ADVISORIES IN PLACE. THE HIGHER VALLEYS ALONG
INTERSTATE 70...AND THE UPPER GUNNISON BASIN WILL NEED TO BE
WATCHED. BUT FOR NOW THERE STILL IS TOO MUCH UNCERTAINTY.
TEMPERATURES WILL WARM TODAY IN THE PREFRONTAL ENVIRONMENT...THEN
DROP AGAIN ON SUNDAY.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 453 AM MST SAT FEB 23 2013
COLD AND UNSETTLED CONTINUES THROUGH THURSDAY WITH A DRY AND WARM
WEEKEND NEXT.
SUNDAY NIGHT...THE TROUGH EJECTS ONTO THE PLAINS WITH LIGHT SNOW
CONTINUING ALONG THE COLORADO SPINE. OVERNIGHT LOW TEMPERATURES
WILL BE FRIGID...SOME 10-15 DEGREES BELOW NORMAL AND AT OR BELOW
ZEROF IN THE MOUNTAINS. A PASSING RIDGE AXIS PASSES MONDAY FOR A
BREAK IN SNOW SHOWERS.
THE NEXT OPEN NW PACIFIC TROUGH BRINGS LIGHT SNOW TO THE NORTHERN
MTNS AS EARLY AS MONDAY NIGHT BUT THE BEST FORCING AND COLD
ADVECTION OCCURS ON TUESDAY. MODEL TRENDS HAVE BEEN TO STRENGTHEN
THIS SYSTEM SO HAVE RAISED MTN POPS TO LIKELY CATEGORY BUT WITH
ACCUMULATIONS GENERALLY LIGHT. HIGHLIGHTS ARE STILL POSSIBLE
FAVORING THE NORTHERN COLORADO MTNS WHERE 700MB TEMPS REMAIN AT
-12C FOR EFFICIENT SNOW PRODUCTION. THIS SYSTEM ALSO REINFORCES
THE UNSEASONABLY COLD AIR OVER THE REGION. SNOW ENDS WEST TO EAST
LATE TUESDAY WITH A BREAK IN THE WEATHER ON WEDNESDAY.
THE FINAL WEAKER PACIFIC NW TROUGH PASSES ON THURSDAY...AGAIN
FAVORING THE NORTHERN MTNS WITH LIGHT SNOW. WITH CONSISTENT MODEL
TIMING...ALSO RAISED POPS FOR THIS SYSTEM BUT EXPECT SUB ADVISORY
SNOW ACCUMULATIONS. UNDERCUT GUIDANCE TEMPERATURES THROUGH
THURSDAY NIGHT.
FINALLY BEGINNING FRIDAY THE PATTERN CHANGES AS A HIGHLY AMPLIFIED
RIDGE BUILDS IN FROM THE WEST. UNDER SUNNY SKIES...TEMPERATURES
SOAR ABOVE NORMAL FOR THE WEEKEND NEXT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1007 AM MST SAT FEB 23 2013
AREAS OF MVR AND IFR CIGS AND VSBYS SPREAD ACROSS NE UT AND NW CO
WITH THE INITIAL BAND OF CLOUD AND PRECIP AHEAD OF THE NEXT
PACIFIC STORM. MVFR AND OCCASIONAL IFR CONDITIONS WILL AFFECT
KVEL...KCAG...KHDN...KSBS AND KEEO THRU ABOUT 20Z...FOLLOWED BY A
BREAK UNTIL ABOUT 22Z WHEN THE LEADING EDGE OF NEXT SYSTEM MOVES
IN FROM THE WEST. AS THE WIDE FRONTAL BAND MOVES OVERHEAD EXPECT
WIDESPREAD MVFR AND AREAS OF IFR CONDITIONS AS FAR SOUTH AS K4BL...
KTEX AND KGUC...AND ALL THE TAF SITES. EXPECT INTERMITTENT LIFR AT
KASE AND KEGE FROM ABOUT 23Z TO 06Z. LCL LIFR CIGS AND VSBYS WILL
OCCUR IN ALL THE MTS WITH WIDESPREAD MT OBSCURATION THROUGH SUNDAY
AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY FOR COZ005-010-018.
WINTER WEATHER ADVISORY UNTIL NOON MST SUNDAY FOR COZ002-003-009-
012-017-019.
WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY FOR COZ004-013.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ028.
&&
UPDATE...CC
SHORT TERM...EH
LONG TERM...JOE
AVIATION...CCHazardous weather outlook, Feb 23, 4:35 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST SAT FEB 23 2013
COZ001>014-017>023-UTZ022>025-027>029-241145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
435 AM MST SAT FEB 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL INCREASE THROUGH THE DAY AS A VIGOROUS COLD FRONT
APPROACHES FROM THE NORTHWEST. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS EASTERN UTAH AND NORTHWEST COLORADO. SNOW
AND BLOWING SNOW WILL CREATE TRAVEL HAZARDS FOR ALL MOUNTAINS AND
NORTHWEST COLORADO THIS AFTERNOON AND TONIGHT. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR MOST MOUNTAINS AND PORTIONS OF
NORTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL WILL CONTINUE THROUGH SUNDAY PRODUCING STORM TOTALS OF 6 TO
12 INCHES OF NEW SNOW BY SUNDAY EVENING. THE NEXT CHANCES FOR
PRECIPITATION WILL BE TUESDAY AND THURSDAY FAVORING THE MOUNTAINS
OF NORTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT YOU ARE ENCOURAGED TO
REPORT STRONG WIND GUSTS AND OR SIGNIFICANT SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 23, 1:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
122 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SW MARVEL 37.11N 108.14W
02/23/2013 M1.0 INCH LA PLATA CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300411
DCLocal storm report, Feb 23, 1:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 NNE SKYWAY 39.09N 108.10W
02/23/2013 M1.4 INCH MESA CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300412
DCLocal storm report, Feb 23, 1:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
124 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 ESE MONTROSE 38.47N 107.86W
02/23/2013 M1.5 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300413
DCLocal storm report, Feb 23, 1:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NW MONTROSE 38.53N 107.92W
02/23/2013 M1.1 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300414
DCLocal storm report, Feb 23, 1:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
126 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 SSE MONTROSE 38.38N 107.82W
02/23/2013 M1.0 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300415
DCLocal storm report, Feb 23, 1:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MST SAT FEB 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 W NORWOOD 38.13N 108.32W
02/23/2013 M1.7 INCH SAN MIGUEL CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1300416
DCWinter Weather, La Sal & Abajo Mountains
- When
- February 23, 2:00 PM MST to February 24, 4:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were reported above the 8000 foot level. Locally higher amounts included 15 inches at the La Sal Mountain SNOTEL site. Wind gusts of 25 to 45 mph caused areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, February 23, 20131 death · 1 event
- Winter Storm in Utah, February 23 to 24, 201316 injured · 8 events
- Flooding and Hail in Georgia, February 23 to 26, 2013$1.5 million · 1.75 in hail · 10 events
- Heavy Snow in Maine, February 23 to 25, 201316 events
- Winter Weather in Colorado, February 23 to 24, 201315 events
- Heavy Snow and Winter Weather in Massachusetts, February 23 to 25, 20138 events
- Winter Storm in Colorado, February 23 to 25, 20138 events
- Heavy Snow in New Hampshire, February 23 to 25, 20136 events
- Winter Weather in Michigan, February 23 to 27, 20135 events
- High Wind in California, February 23 to 24, 201370 kt wind · 4 events
- Blizzard and High Wind in Idaho, February 23, 201355 kt wind · 3 events
- Winter Storm in Wyoming, February 23 to 24, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433502.